The immediate physical effects of taking Ketamine are similar to those of exercising; an increase in heart rate, cardiac output and blood pressure. Due to the unpredictable nature of the drug, an overdose can occur even after taking a theoretically small amount. In fact, respiratory failure is the leading cause of death from a Ketamine overdose.
As the drug is a tranquilliser, users may feel numb, rendering them vulnerable to accident and injury. At worst, complete loss of mobility may occur, leaving them unable to ask for help.
While the high may be short-lived, users can experience prolonged side effects. From flashbacks of hallucinations and feelings of anxiety to loss of coordination and muscle weakness, the ketamine comedown can be severe.
When users develop a tolerance for the drug, chasing the initial high can often spiral into abusive behaviour. The signs of addiction become more severe with long-term abuse. There are several tell-tale signs to be aware of.
Users may demonstrate an increasing difficulty with learning or thinking. From unusual mellowness or depression to amnesia, individuals may exhibit an increasing disassociation from themselves. Changes in perception can lead to agitation, hallucinations and even delirium.
Slowed breathing, fluctuations in blood pressure and involuntary muscle movements are all physical symptoms that should arouse suspicion.